Registered Charity 1114037

New to Tasigna help

Hi all

I was diagnosed with CML in Jan 2007 and have been on glevic which worked very well until Nov 2008 when I became rasistant to it.

My onc has now put me onto Tasigna 400mg 2x a day but has told me nothing about fasting for 2 hours before and an hour after. I have read this on this forum today and will speak to my Onc tomorrow

As Tasigna has not yet been approved by our Medicines controll council (MCC) I had to make special application to the MCC. There are not many people on it in South Africa on Tasigna, I dont think much is known by the Onc comunity about it

I am feeling ok but not great phisically and mentally am having very very mixed feelins of fear and positivity and all in between

Please if anybody can give me some advise as to what to expect I would appreciate it

Thanks

Trevor

nilotinib rash

Being on Glevac for the past 7 months caused me problems so they put me on Nilotonib.
I was great for 1 week then had problems with skin rash. It was so bad I felt i had an army of ants crawling under my skin.
I have stopped taking it temporarily whilst i have steroids to take the rash away, and once the itching has subsided (it seems better now - after 7 days _but it is still there ) I can resume a lower dose and build up the dose slowly.
Someone suggested that Bi carb in water was good to bathe/soak in - It was great. and along with the PH balanced wash (Hamiltons ) has helped my itching so I could at least feel semi normal.
chrissy (aussie)

\nilotinib

HI

I WAS ON GLIVEC FOR 2 YEARS AND THEN DASATINIB NOW I AM ON NILOTINIB, I HAVE NO PROBLEMS , I TAKE IT EARLY ON IN THE DAY ATLEAST 1 HOUR B4 BREAKFAST AND LATER ON IN THE DAY ABOUT 5 I TAKE IT AGAIN. THE ONLY PROBLEM I HAVE IS A WEE TAD CONSTIPATION. DOES ANYONE ELSE HAV THIS???
ELAINE X

Taking Tasigna

Hi Trevor
I started Tasigna Jan 2008. after 6 years on Gleevec. Started on 400 x 2 day but reduced because of side effects. Now on 400mg once a day, expecting to have increase at next appointment as PCR still not getting to the magic zero.

Feeling great on Tasi, much improved after the horrid side effects from Gleevec. My mind is clearer, the edema has gone, the rash is very much better and my fatigue levels are much improved. No stomach problems and skin not thin and sore any more.

Did you have all the pre - tests to see that your heart is OK before starting the drug? There are loads of ECG checks etc done here in UK before starting the regime.

As Sandy says you have to be vigilant about when to take it. I have found the best timing for me is to wake early and take dose then. By the time I have showered dressed etc its an hour later and I have breakfast. With evening dose I will starve from 4pm, take at 6pm and eat at 7pm.

Other people are taking it around 11am and 11pm, so work out what suits your life style best.

A couple of things to make sure your are checked for are high blood sugar and high cholestrol. Both these are a problem for me, and for others on the drug. Now I follow a completely sugar free diet, plus fat free but still have to take statins. Have got blood sugar levels to normal after a struggle! No chocolate - what a bore.

Good luck, and do ask questions here if we can help.

ATB
Pennie.

Tasigna

Hi Trevor.......... Your doctor should understand that if he is not experienced in treating CML then he should recommend you to another more CML experienced doctor.
It is essential that you do not take Tasigna/nilotinib with food... your must fast for 2 hours before and 1 hour after each dose. This is entirely opposite to taking Glivec/imatinib.

The reason is that combining it with food might mean that you will have too high a level of the drug in your plasma, which would lead to unacceptable side effects. This is obviously not something that you want.

Your doctor can request information and patient education booklets from Novartis.

I would advise you to talk to your doctor before you take any more of the drug... and change your regime.

I have been on the Tasigna website and it might be an idea if you take a look at it.... also ask your doctor to take a look at it too.

.... www.tasigna.com

I have copied a few pointers about how it should be taken...see below.

I hope you feel better soon and manage to find some support, here on this forum, for the worries and fears you are experiencing. I am glad you have found this resource. At least you can inform yourself and begin to understand something about your disease and the life saving therapies that are available. I am sure that those members who are taking nilotinib will be able to help and advise you.

best wishes,

Sandy

How should Tasigna be taken?

Tasigna should always be taken exactly as instructed by the physician. Patients should check with their doctor or pharmacist if they have any questions.

Tasigna should NOT be taken with food.
No food should be consumed for at least 2 hours before the dose is taken and no food should be consumed for at least one hour after the dose is taken

The capsules should be swallowed whole with water. Patients should not open the capsules. Tasigna should be taken twice a day, with each dose taken approximately 12 hours apart. Patients should not drink grapefruit juice, eat grapefruit, or take supplements containing grapefruit extract. These may affect the levels of Tasigna in the blood.

Before taking Tasigna patients should tell their healthcare provider if they: have a heart disorder; are taking medication for the heart; know that they suffer from low levels of electrolytes, such as potassium or magnesium; have a liver disorder; or have pancreatitis.

Can Tasigna be taken with other medicines?

Patients should tell their doctor or pharmacist before taking Tasigna if they are taking or have recently taken any other medicines, including over-the-counter medicines or herbal products. Tasigna and certain other medicines can interact with each other. Tasigna, as well as other drugs, are metabolized by enzymes in the liver. These enzymes may not work on several drugs at the same time. This can result in higher or lower than expected levels of Tasigna or other drugs in the bloodstream. Some medications should be avoided during your treatment with Tasigna including certain nonprescription medications and herbal products.

Examples of these drugs include, but are not limited to, the following list:

* quinidine, amiodarone – antiarrhythmics – used to treat irregular heart beat
* verapamil, diltiazem – used to treat high blood pressure
* ketoconazole, itraconazole, voriconazole, clarithromycin, telithromycin, erythromycin - used to treat infections
* cyclosporine, tacrolimus – used as immunosuppressants
* ritonavir - an anti-HIV medicine from the class “antiproteases”
* carbamazepine, phenobarbital, phenytoin - used to treat seizure disorder (e.g. epilepsy)
* rifampin - used to treat a type of infection called tuberculosis
* St. John’s Wort - a herbal product used to treat depression and other conditions (also known as Hypericum Perforatum)
* midazolam - used to relieve anxiety before surgery, which is usually administered by an anesthesiologist
* warfarin - used to treat blood coagulation disorders (such as blood clots or thromboses)
* phenytoin - used to treat seizure

If patients are taking any of these, their doctor might prescribe other alternative medicines. Patients should also tell their doctor if they are already taking Tasigna and are prescribed a new medicine or wish to take an over-the-counter medicine or herbal product they have not taken previously during Tasigna treatment.

Hi SandyThank you for your

Hi Sandy

Thank you for your info and comments
I have been onto the website as recomended and learned alot.
I will speak to my Onc tomorrow

Are you a CML sufferer and if so what medication and regiem are you on

I felt great on Glevic for nearly 2 years and then became resistant to it SH*T happens

I will post my discussion with my Onc tomorrow and let you know. I do have an appointment with another Onc on feb 4th so here's hoping he knows more

Trevor